Alert archive / California / Beach Hazards Statements in 2018
Beach Hazards Statement 15, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Dec 23, 2018, 7:20 PM PST for Orange County, San Diego County, California. It took effect at Dec 25, 2018, 6:00 AM PST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2018, 7:20 PM PST (03:20 UTC)
- In effect from
- Dec 25, 2018, 6:00 AM PST
- Expired
- Dec 25, 2018, 10:00 PM PST
- In force
- 16 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984 WHUS46 KSGX 240320 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 720 PM PST Sun Dec 23 2018 ...HIGH SURF POSSIBLE TUESDAY... .A deep trough of low pressure will bring high seas to the coastal waters which will result in elevated surf Tuesday. The surf will likely be 5 to 8 feet in San Diego County, locally higher south of Del Mar. The surf will likely be 4 to 7 feet in Orange County. There could be minor coastal flooding Tuesday morning due to the combination of the high tide and the surf. The surf will rapidly lower Tuesday night. CAZ043-241400- /O.NEW.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ San Diego County Coastal Areas- 720 PM PST Sun Dec 23 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... The National Weather Service in San Diego has issued a Beach Hazards Statement...which is in effect from Tuesday morning through Tuesday evening. * Waves and Surf...5 to 8 feet with local sets to 9 feet south of Del Mar. * Timing...Tuesday morning through Tuesday evening. * High Tide...6.2 feet at 10:16 AM PST at La Jolla. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ CAZ552-241400- /O.NEW.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ Orange County Coastal Areas- 720 PM PST Sun Dec 23 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... The National Weather Service in San Diego has issued a Beach Hazards Statement...which is in effect from Tuesday morning through Tuesday evening. * Waves and Surf...4 to 7 feet. * Timing...Tuesday morning through Tuesday evening. * High Tide...6.2 feet at 10:20 AM PST at Newport Beach. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ Maxwell
5 follow-up statements
663 WHUS46 KSGX 241317 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 517 AM PST Mon Dec 24 2018 ...ELEVATED TO LOCALLY HIGH SURF POSSIBLE TUESDAY... .A large fresh west-northwest swell will generate elevated to locally high surf on Tuesday. Highest surf will occur south of Encinitas. There could be minor coastal flooding Tuesday morning due to the combination of the high tide and the surf. Surf will rapidly lower Tuesday night. CAZ043-242200- /O.CON.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ San Diego County Coastal Areas- 517 AM PST Mon Dec 24 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * Waves and Surf...5 to 8 feet with local sets to 9 feet south of Encinitas. 4 to 7 feet elsewhere. * Timing...Tuesday morning through Tuesday evening. * High Tide...6.2 feet at 10:16 AM PST at La Jolla. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ CAZ552-242200- /O.CON.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ Orange County Coastal Areas- 517 AM PST Mon Dec 24 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * Waves and Surf...4 to 7 feet. * Timing...Tuesday morning through Tuesday evening. * High Tide...6.2 feet at 10:20 AM PST at Newport Beach. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ SS https://www.weather.gov/sandiego
151 WHUS46 KSGX 241952 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 1152 AM PST Mon Dec 24 2018 ...ELEVATED TO LOCALLY HIGH SURF POSSIBLE TUESDAY... .A large fresh west-northwest swell will generate elevated to locally high surf on Tuesday. Highest surf will occur south of Encinitas. There could be minor coastal flooding Tuesday morning due to the combination of the high tide and the surf. Surf will rapidly lower Tuesday night. CAZ043-250600- /O.CON.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ San Diego County Coastal Areas- 1152 AM PST Mon Dec 24 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * Waves and Surf...5 to 8 feet with local sets to 9 feet south of Encinitas. 4 to 7 feet elsewhere. * Timing...Tuesday morning through Tuesday evening. * High Tide...6.2 feet at 10:16 AM PST at La Jolla. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ CAZ552-250600- /O.CON.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ Orange County Coastal Areas- 1152 AM PST Mon Dec 24 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY EVENING... * Waves and Surf...4 to 7 feet. * Timing...Tuesday morning through Tuesday evening. * High Tide...6.2 feet at 10:20 AM PST at Newport Beach. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ https://www.weather.gov/sandiego
968 WHUS46 KSGX 250537 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 937 PM PST Mon Dec 24 2018 ...ELEVATED TO LOCALLY HIGH SURF POSSIBLE TUESDAY... .A large fresh west-northwest swell will generate elevated surf on Tuesday. Highest surf will occur along the San Diego County coast. There could be minor coastal flooding Tuesday morning due to the combination of the high tide and surf. Surf will rapidly lower Tuesday night. CAZ043-251400- /O.CON.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ San Diego County Coastal Areas- 937 PM PST Mon Dec 24 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PST TUESDAY THROUGH TUESDAY EVENING... * Waves and Surf...5 to 7 feet with sets to 8 feet. * Timing...Tuesday morning through Tuesday evening. * High Tide...6.2 feet at 10:16 AM PST at La Jolla. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ CAZ552-251400- /O.CON.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ Orange County Coastal Areas- 937 PM PST Mon Dec 24 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PST TUESDAY THROUGH TUESDAY EVENING... * Waves and Surf...4 to 6 feet. * Timing...Tuesday morning through Tuesday evening. * High Tide...6.2 feet at 10:20 AM PST at Newport Beach. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ Rodriguez https://www.weather.gov/sandiego
531 WHUS46 KSGX 251311 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 511 AM PST Tue Dec 25 2018 ...ELEVATED TO LOCALLY HIGH SURF POSSIBLE TODAY... .A large fresh west-northwest swell will generate elevated surf today. Highest surf will occur along the San Diego County coast. There could be minor coastal flooding this morning due to the combination of the high tide and surf. Surf will rapidly lower tonight. CAZ043-252200- /O.CON.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ San Diego County Coastal Areas- 511 AM PST Tue Dec 25 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * Waves and Surf...5 to 7 feet with sets to 8 feet. * Timing...Through this evening. * High Tide...6.2 feet at 10:16 AM PST at La Jolla. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ CAZ552-252200- /O.CON.KSGX.BH.S.0015.181225T1400Z-181226T0600Z/ Orange County Coastal Areas- 511 AM PST Tue Dec 25 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * Waves and Surf...4 to 7 feet. * Timing...Through this evening. * High Tide...6.2 feet at 10:20 AM PST at Newport Beach. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ SS https://www.weather.gov/sandiego
562 WHUS46 KSGX 252150 CFWSGX Coastal Hazard Message National Weather Service San Diego CA 150 PM PST Tue Dec 25 2018 ...ELEVATED SURF POSSIBLE TODAY INTO EARLY THIS EVENING... .A large fresh west-northwest swell will generate elevated surf today. Highest surf will occur along the San Diego County coast. There could be minor coastal flooding this morning due to the combination of the high tide and surf. Surf will rapidly lower early tonight. CAZ043-260600- /O.CON.KSGX.BH.S.0015.000000T0000Z-181226T0600Z/ San Diego County Coastal Areas- 150 PM PST Tue Dec 25 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * Waves and Surf...3 to 5 feet with sets to 6 feet. * Timing...Through this evening. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ CAZ552-260600- /O.CON.KSGX.BH.S.0015.000000T0000Z-181226T0600Z/ Orange County Coastal Areas- 150 PM PST Tue Dec 25 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * Waves and Surf...2 to 4 feet with sets to 5 feet. * Timing...Through this evening. * Impacts...Increased risk of drowning due to elevated surf and strong rip currents. Minor flooding of low-lying beach areas possible due to tidal overflow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A beach hazards statement is issued when threats such as strong rip currents...elevated surf heights...minor tidal overflow...or lightning are possible at local beaches. Obey posted warning signs and flags and talk to a lifeguard before swimming. Use caution when in or near the water and always swim near a lifeguard. && $$ APR https://www.weather.gov/sandiego
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 23, 5:46 PM PST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 23, 5:46 PM PST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
546 PM PST Sun Dec 23 2018
.SYNOPSIS...
Fair and mild weather will continue through Monday, with some low
clouds and locally dense fog in coastal areas and western valleys.
Christmas Day will be windy and colder with rain and snow showers as
a trough sweeps by from the north. It will remain cooler than normal
through next weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Evening Update:
The forecast products were all updated recently. Sky cover was
increased this evening due to thicker high clouds passing by. Wind
advisories and winter weather advisories were posted for late Monday
night through Xmas Day. Although snowfall will be on the spotty side
due to the showery nature of the precipitation, it will also be
windy at times, and the combined impact is worthy of a winter
weather advisory for the mountains of SB and Riverside Counties.
Snow levels will start out between 5500-6000 feet Monday night and
should lower to as low as 4500-5000 feet late Xmas Day. Even a
dusting of snow will be possible at 5000 feet, but still not likely
to impact the major passes. Wind advisories were posted for all
areas, except for the winter wx advisory areas. Wind gusts along the
coast around 35 to 40 mph possible, with gusts in the valleys of 30-
35 mph. In the mountains and deserts gusts will be around 40-45 mph
at times, with potential gusts of 60 mph in the passes, crests, and
desert slopes.
Previous forecaster discussion issued at 125 PM:
Low clouds and murky air hung on especially in Orange County today.
Some folks in Tustin didn't see the sun until 1 pm. Meanwhile,
graceful bands of high clouds drift across our sky. Fair weather
will continue through Monday under a brisk westerly flow aloft
across the Pacific Ocean. Expect our shallow marine inversion to
generate a similar allotment of fog as we had this morning. That
would include some dense fog at higher coastal areas and in western
valleys tonight into Monday morning. A low pressure trough, now
forming and getting traction in the northeast Pacific, will amplify
as it dashes into California Christmas Eve. It will ride a strong
jet and arrive in Southern California about the same time Santa
Claus does. Winds and showers are expected, most focused Christmas
morning and in San Diego County. These are expected to taper off
during the afternoon and partial clearing will allow the sun will
pop out during the afternoon. Snow levels will drop during the day
to around 5,500 feet, but not much accumulation is forecast except
for the very highest elevations. Here are the preliminary and
updated forecast precipitation totals for this quick-hitting storm:
I.E and Orange Co.....0.01-0.15"
Santa Ana Mts.........0.06-0.20"
San Bernardino Mts....0.20-0.40" with 1-3" of snow above 5500 FT.
SD Co Coast/Valleys...0.10-0.45"
Riv and SD Co Mts.....0.20-1.00"...Light snow on highest peaks.
Deserts...............Trace to 0.08"
Strongest wind gusts in the mountains and desert slopes will top 50
mph. This looks to be a ridgetop-favored wind event, although the
immediate coast will probably get a few gusts topping 30 mph.
Grab your jackets and keep them handy for a few days. After our
blustery Christmas, the flow turns offshore Wednesday for a cool
start in the 40s, but it turns into a fair and warmer day. A
lingering trough pattern sets up for the rest of the week across
the West. A shortwave develops in that northerly flow along the
West Coast on Thursday and in some fashion drops south into
Southern California. Most guidance shows no precip, just a boost
to the cool air mass and some offshore winds. The models are still
not quite together on the exact evolution of this wave. Some
strong offshore winds could develop toward the weekend. There is
some guidance showing a trough could deepen enough for precip on
New Year's Eve. We've seen a 7-day forecast for precip not
materialize quite a lot lately. With low confidence in precip,
we'll stick with what we know: cool offshore flow Thursday through
next weekend.
&&
.AVIATION...
232101Z...Coast/Valleys...VIS continues to slowly improve across
Orange County becoming VFR later this afternoon at KSNA. Otherwise,
SCT-BKN cigs AOA 20000 ft MSL with unrestricted vis. High confidence
in low clouds with bases 500-1000 ft MSL and vis 2-4SM in BR
returning after 05Z Monday. Vis locally reduced to 1SM or less at
times with CIGS below 800 ft AGL at times. San Diego County to
scatter out first after 18Z then Orange County by 20Z Monday, though
confidence is rather low at this time with BR/FG departure tomorrow
morning.
Mountains/Deserts...SCT clouds near 20000 ft MSL and unrestricted
vis through Monday morning.
&&
.MARINE...
No hazardous marine weather is expected through Monday. A storm
could bring strong west-northwest winds with gusts 25-35 kt,
combined seas of 10-15 ft, and steep waves late Monday night and
Tuesday. Conditions will improve on Wednesday.
&&
.BEACHES...
Astronomical high tides of 6.5-6.7 feet tomorrow morning could
result in minor coastal flooding of low-lying beach areas. Tides
will begin to slowly subside through the week.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 2 AM to 6 PM PST Tuesday for Apple and
Lucerne Valleys-Coachella Valley-Orange County Coastal
Areas-Orange County Inland Areas-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Deserts-San Diego County
Mountains-San Diego County Valleys-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Winter Weather Advisory from 2 AM to 6 PM PST Tuesday for
Riverside County Mountains-San Bernardino County Mountains.
PZ...Gale Watch from Monday evening through Tuesday evening for
Coastal Waters from San Mateo Point to the Mexican Border
and out to 30 nm-Waters from San Mateo point to the Mexican
Border Extending 30 to 60 nm out including San Clemente
Island.
&&
PUBLIC...MM/JMB (update)
AVIATION/MARINE/BEACHES...APRThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:00 PM PST | Winter Weather Advisory | SGX | Riverside, San Bernardino, San Diego | 45 hr |
| Dec 23, 5:30 PM PST | Gale Watch | SGX | 15 hr | |
| Dec 23, 5:30 PM PST | Wind Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 47 hr |
| Dec 24, 8:07 AM PST | Gale Warning | SGX | 37 hr |
Nearby
Beach Hazards Statements in California, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.